Texas, 2019

Tornadoes and Flooding in Texas, May 26 to 27, 2019

May 26 to 27, 2019 · NWS AMA · 33 events in 12 counties and zones

A very strong line of thunderstorms that developed across eastern New Mexico moved east and through the Texas and Oklahoma Panhandles the evening of May 26th through the early morning hours of the 27th. As the line of storms initially moved into the western TX/OK Panhandles, they appeared to be more of a line of embedded supercells where an environment of better rotating winds and more…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very strong line of thunderstorms that developed across eastern New Mexico moved east and through the Texas and Oklahoma Panhandles the evening of May 26th through the early morning hours of the 27th. As the line of storms initially moved into the western TX/OK Panhandles, they appeared to be more of a line of embedded supercells where an environment of better rotating winds and more instability existed. As a result, reports of large hail up to 2, damaging wing gusts and 5 tornadoes were reported in the central and western combined Panhandles. As the line progressed further into the eastern Panhandles during the early morning hours on the 27th, the embedded supercells congealed into one line and produced additional reports of gusty winds and hail in the eastern Panhandles before finally exiting the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 11:56 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 26, 11:56 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1256 PM CDT Sun May 26 2019

.MESOSCALE UPDATE...
...Severe weather and heavy rain possible today...

* Synoptic Overview: A mid-level trough is entering western Arizona
  as noted in current satellite water vapor imagery. The closed low
  associated with this trough has come onshore of northern
  California early this morning. As the low continues to push south
  southeast today, the upper level trough continues to move east as
  it takes on a negative tilt. A vorticity maximum is associated
  with the southern edge of the trough will help provide a forcing
  for storms later this evening. Multiple shortwaves will be ejected
  ahead of the trough starting early this afternoon and through
  tonight. A strong 200 mb jet left exit region will provide large
  scale forcing for ascent between 00z to 06z. Strong southwesterly
  winds will continue to pump moisture into the Panhandle region
  providing sufficient moisture with the lift. Winds will increase
  through the evening as the low level jet ramps up, which will also
  strengthen any storms through the evening hours.

* Mesoscale Discussion: The dryline is currently setting up across
  central Colorado and eastern New Mexico with a 40 degree dewpoint
  spread and will slowly progress east through the next few hours.
  The entire Panhandles will be in the moist sector this afternoon
  as storms begin to initiate along the dryline at the New
  Mexico/Texas border. Current satellite shows minimal clearing in
  the western Oklahoma Panhandle and far northwestern Texas
  Panhandle. This could potentially create a differential heating
  boundary where storms are more likely to train. Soundings show a
  decent capping inversion, so with the lack of heating this morning
  there could be some issues getting storms to fire especially
  ahead of the main shortwave. MLCAPE values this afternoon are
  between 2500-3000 J/kg with increasing values up to 3000-3500
  J/kg through the evening. Mid-level lapse rates are 8-9 C/km this
  afternoon, which supports strong buoyancy for very large hail.
  Effective bulk shear increases this afternoon with 40-50 knots and
  0-1 km SRH values up to 100 m2/s2. By the evening hours the shear
  increases to 50-60 knots with 0-1 km SRH values up to 200 m2/s2.
  PWAT values suggest most of the Panhandles may see values of 1 to
  1.5 inches of rainfall.

* Threats and timing: Storms are looking to initiate around 2 to 4
  PM in the western Panhandles. Any storms that fire in the
  afternoon hours will start discrete before a strong shortwave
  trough pushes through between 6 to 8 PM and storms become linear
  in a QLCS fashion. Threats for this afternoon will be very large
  hail and a few tornadoes are possible before the low level jet
  kicks in during the evening and storms become more of a damaging
  winds and tornado threat. All hazards are possible today,
  especially flash flooding in areas where storms have continued to
  pass over in the last week.

* Summary: Storms may struggle to break the cap under current
  conditions, but once storms start to initiate they will likely
  become severe with all threats in play. Very large hail and a few
  tornadoes are the main threats this afternoon, but as the evening
  continues the threat for damaging winds and tornadoes increases.
  Heavy rainfall will create flash flooding across portions of the
  Panhandles and lightning will be a big threat for any outdoor
  activities.

Rutt

&&

.PREV DISCUSSION... /Issued 1229 PM CDT Sun May 26 2019/

AVIATION...
18Z TAF Issuance...Thunderstorms are expected to move across the
Panhandles this afternoon and evening. The main line will be
affecting all three TAF sites from 23z to 04z with strong
thunderstorms. Therefore a TEMPO group has been added to all of
the sites for heavy thunderstorms and lower visibility. Also,
prevailing VCTS has been put in the TAF sites starting at 21z and
going through 05z to 06z. After 06z the storms will move out of
the area and ceilings will begin to lift towards VFR through the
morning hours. Winds are gusty this morning out of the south with
winds speeds of 15 to 20 knots and gusts up to 30 knots possible.
The south winds will persist through the entire TAF period for all
three sites, but winds may become variable during the storms.

Rutt

&&

LONG TERM...Monday through Friday...

Heading into this new week the area will see some what of a roller
coaster as temperatures rise then fall before coming back up again.
Monday will also be the start for a short dry period across the area
before seeing chances for precipitation return going into Friday.

Monday morning a low pressure system at H5 will be moving down
over southern California and Nevada. This system will be located
over the Four Corners Region by Monday evening. This will put the
CWA under southwest flow aloft for the day with a 60 to 70 knot
wind overhead by the evening. Winds will be southwesterly at the
surface as well. Downsloping winds and clear skies will allow for
daytime highs to reach the mid to upper 80s. Western zones will
see dewpoints drop into the 20s to 30s as eastern zones struggle
to keep dewpoints in the 40s to 50s as the dryline moves east.
Winds will be breezy on Monday as well with speeds up to 20-30 mph
and gusts up to 35-45 mph. The western combined Panhandles will
see the higher end of these wind speeds and the east will see the
lower end. Moisture transport at H7 will get cut off for most of
the area on Monday. The axis of positive theta-e advection at H7
will move east leaving a small area in the southeast Texas
Panhandle with a slight chance for thunderstorms. The southeast
Texas Panhandle will still see some higher dewpoints near 60 and
will be the only area that could get rain Monday night. If
thunderstorms do develop they will have the potential to become
strong to marginally severe.

Tuesday will be cooler with more westerly winds and drier. Going
into Wednesday morning a surface cold front is progged to move
through the area bringing northerly winds and cooler high
temperatures in the low to mid 70s across much of the area.
Thursday temperatures will rebound to the upper 70s and low 80s.
Thursday night the area will be under more of a zonal flow aloft
with some perturbations embedded in the flow ahead of a
developing trough over California. These perturbation waves will
introduce a slight chance for showers and thunderstorms Thursday
night into Friday morning. Friday chances for precipitation
increase with a returning dryline and returning positive theta-e
advection at H7 and H85 levels. Will have to keep an eye on model
trends as we approach next weekend as this will be our next
chance at active severe weather. The details in the forecast will
become clearer as we get closer.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch through late tonight for the following zones:
     Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Moore...
     Ochiltree...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Flood Watch through late tonight for the following zones:
     Beaver...Texas.

&&

23/3
Hazardous weather outlook, May 26, 3:08 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
408 AM CDT Sun May 26 2019

OKZ001>003-TXZ001>020-317-262115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
408 AM CDT Sun May 26 2019

...Severe Thunderstorms and Flooding are Possible Today...

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected across the Texas and
Oklahoma Panhandle through the day and into the evening hours.
Large hail, damaging winds and tornadoes are possible. Heavy rains
will likely accompany the stronger storms, possibly leading to
localized flooding or flash flooding. As area streams, creeks and
rivers are showing signs of approaching bankfull, heavy rainfall
could cause areal flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible on Monday night, and Wednesday
through Thursday across parts of the Panhandles. Chances for
thunderstorms increase to include all of the Panhandles Thursday
night, Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

Bieda

In the hours before

Special weather statement, May 26, 12:13 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
113 PM CDT Sun May 26 2019

TXZ001-002-006-261845-
Hartley TX-Sherman TX-Dallam TX-
113 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN...EASTERN
DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalhart, moving northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Dalhart, Stratford and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10246 3650 10201 3648 10196 3595 10231
      3605 10274
TIME...MOT...LOC 1813Z 205DEG 37KT 3612 10252

LFM
Special weather statement, May 26, 1:23 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT Sun May 26 2019

TXZ012-016-017-262000-
Potter TX-Randall TX-Deaf Smith TX-
223 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EAST
CENTRAL DEAF SMITH AND POTTER COUNTIES UNTIL 300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bushland, or 11 miles northwest of Canyon, moving
northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Amarillo, Bushland and Mescalero Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3505 10226 3518 10218 3519 10217 3521 10217
      3553 10199 3537 10162 3534 10162 3495 10204
TIME...MOT...LOC 1923Z 211DEG 50KT 3510 10207

Rutt

The radar

The Amarillo radar (KAMA), 19 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

18 hail, 7 thunderstorm wind, 5 tornado, 2 flood, 1 funnel cloud. Local standard time, as filed.

Hail, Randall

When
May 26, 1:40 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.140, -101.890

Tornado, Oldham

When
May 26, 6:25 PM CST to 6:26 PM CST
Where
Oldham County, 29.72 mi NW of Adrian to 29.63 mi NW of Adrian
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Reported by
Public
Coordinates
35.605, -103.012

Brief touchdown on a cattle ranch in NW Oldham County launched a feeder the size of a pickup truck over 300 yards. Otherwise, the tornado remained in open country consisting of mainly grasslands.

Tornado, Hartley

When
May 26, 7:02 PM CST to 7:05 PM CST
Where
Hartley County, 8.03 mi W of Hartley to 6.57 mi WNW of Hartley
Rating
EF0
Path length
2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
35.900, -102.541

A tornado along the leading edge of a squall line was reported by multiple chasers and an NWS employee in the area. The tornado remained in open grassland country and no damage occurred.

Tornado, Hartley

When
May 26, 7:14 PM CST to 7:20 PM CST
Where
Hartley County, 9.22 mi ESE of Hartley to 13.07 mi E of Hartley
Rating
EF0
Path length
5.2 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
35.840, -102.243

A tornado along the leading edge of a squall line was captured on video by multiple storm chasers in the area. It was weak and in open country and did not cause any reported damage including to power lines where it crossed Highway 287.

Thunderstorm Wind, Hansford

When
May 26, 8:14 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.260, -101.410

Late report of wind damage to a powerlines.

Hail, Potter

When
May 26, 8:17 PM CST
Where
Potter County, 1.49 mi NNE of Bushland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -102.060

Hail, Randall

When
May 26, 8:20 PM CST
Where
Randall County, 7.61 mi WSW of Amarillo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.150, -101.940

Hail, Potter

When
May 26, 8:23 PM CST
Where
Potter County, 7.08 mi WNW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.230, -101.940

Hail, Potter

When
May 26, 8:31 PM CST
Where
Potter County, 4.87 mi N of Amarillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.270, -101.830

Hail, Potter

When
May 26, 8:34 PM CST
Where
Potter County, 4.15 mi N of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.260, -101.820

Thunderstorm Wind, Ochiltree

When
May 26, 8:39 PM CST
Where
Ochiltree County, 1.38 mi N of Waka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.300, -101.050

Late report of room damage and destroyed patio. Time estimated from radar.

Thunderstorm Wind, Hansford

When
May 26, 8:41 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.200, -101.190

Late report of thunderstorm wind gust with squall line of 70 to 80 mph.

Flood, Potter

When
May 26, 8:44 PM CST
Where
Potter County, 0.69 mi N of Amarillo to 0.71 mi N of Amarillo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.210, -101.820

Public report of water on road up to and slightly over the sidewalk.

Thunderstorm Wind, Ochiltree

When
May 26, 9:10 PM CST
Where
Ochiltree County, 1.38 mi N of Perryton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.420, -100.800

Late report of tree damage and estimated 70 mph wind gusts north of Perryton. Time estimated from radar.

Flood, Lipscomb

When
May 26, 9:46 PM CST
Where
Lipscomb County, 1.77 mi NW of Darrouzett to 1.49 mi NW of Darrouzett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.450, -100.340

Numerous washed out roads due to 2 to 3 inches of rain in 30 minutes.

Hail, Oldham

When
May 26, 10:15 PM CST
Where
Oldham County, Vega
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.250, -102.430

Hail, Oldham

When
May 26, 10:20 PM CST
Where
Oldham County, 5.26 mi ESE of Vega
Measured
1.5 in hail
Reported by
Public
Coordinates
35.230, -102.340

Late report of Ping Pong ball hail on I-40.

Hail, Oldham

When
May 26, 10:20 PM CST
Where
Oldham County, Vega
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.250, -102.430

Sheriff reported half dollar sized hail.

Thunderstorm Wind, Roberts

When
May 26, 10:20 PM CST
Where
Roberts County, 6.44 mi NNW of Miami
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.790, -100.660

Late report of 70 mph thunderstorm wind gust. Some tree limbs were taken down as a result.

Hail, Oldham

When
May 26, 10:24 PM CST
Where
Oldham County, 5.26 mi ESE of Vega
Measured
1.5 in hail
Reported by
Public
Coordinates
35.230, -102.340

Late report of ping pong ball hail on I-40.

Thunderstorm Wind, Gray

When
May 26, 10:26 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.440, -100.800

Late report of 70 mph wind gust that lasted a few minutes.

Hail, Hemphill

When
May 26, 10:42 PM CST
Where
Hemphill County, 1.81 mi WNW of Glazier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.010, -100.260

Thunderstorm Wind, Hemphill

When
May 26, 10:42 PM CST
Where
Hemphill County, 1.81 mi WNW of Glazier
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.010, -100.260

Other reports of 60 MPH gusts in the area.

Hail, Potter

When
May 26, 11:00 PM CST
Where
Potter County, 0.56 mi W of Valle de Oro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.450, -102.120

Hail, Potter

When
May 26, 11:04 PM CST
Where
Potter County, Valle de Oro
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.450, -102.110

Tornado, Oldham

When
May 26, 11:25 PM CST to 11:26 PM CST
Where
Oldham County, 7.9 mi N of Vega to 8.25 mi N of Vega
Rating
EF0
Path length
1.51 mi
Path width
50 yd
Reported by
Public
Coordinates
35.364, -102.436

Late report of tornado touchdown, with power flashes noted by chaser on Tascosa Road looking back towards Vega wind farm.

Hail, Hutchinson

When
May 26, 11:51 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

Hail, Moore

When
May 26, 11:51 PM CST
Where
Moore County, 2.76 mi N of Four Way
Measured
2 in hail
Reported by
Public
Coordinates
35.720, -101.970

Late report of crosswinds along U.S. Highway 287 with 60 mph winds, and 2 inch hail.

Hail, Moore

When
May 26, 11:58 PM CST
Where
Moore County, 4.18 mi N of Four Way
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.740, -101.960

Tornado, Potter

When
May 27, 12:10 AM CST to 12:11 AM CST
Where
Potter County, 7.28 mi ENE of Valle de Oro to 8.86 mi ENE of Valle de Oro
Rating
EF0
Path length
1.58 mi
Path width
50 yd
Reported by
Public
Coordinates
35.477, -101.985

Live broadcast showed a brief tornado touchdown that lasted 1 minute. The tornado was in open country and no damage was reported.

Funnel Cloud, Hutchinson

When
May 27, 12:33 AM CST
Where
Hutchinson County, 2.8 mi W of Sanford
Reported by
Emergency Manager
Coordinates
35.730, -101.530

Hail, Lipscomb

When
May 27, 12:59 AM CST
Where
Lipscomb County, 18.67 mi SW of Lipscomb
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.060, -100.530

Hail, Lipscomb

When
May 27, 1:29 AM CST
Where
Lipscomb County, 5.25 mi WNW of Higgins
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.160, -100.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831822, 831891, 831894, 831896, 831823, 831824, 831825, 831826, 831827, 831828, 831830, 831832, 831834, 831837, 831839, 831840, 831841, 831842, 831843, 831844, 831845, 831847, 831849, 831850, 831851, 831898, 831852, 831853, 831854, 831899, 831855, 831856, 831857.